Unintentional drug overdoses are sweeping the streets today. So much, in fact, that the Center for Disease Control has deemed drug abuse and overdose America’s latest epidemic: There were 43,982 deaths due to drug poisoning in 2013 alone. Today, the majority of drug-related medical emergencies are most frequent among young adults aged 20–34.
An overdose is a medical emergency that occurs when a toxic amount of a substance is consumed. The body becomes overwhelmed by the how much a user is taking in, and the substance consequently takes over, permanently damaging organs and progressively causing the body to shut down. There is no specific amount of a drug that is technically considered to be most poisonous, as drugs can and will affect everyone differently. Therefore, there is no way to truly anticipate an overdose—it can creep up on long-term users or even upon a person’s first time trying a drug.
Anyone, at any age or any time, can overdose from drugs or alcohol. Even “stable” substance use can precipitate a fatal overdose. A recent CNN article found that long-term users who have fatal overdoses are likely to have heroin levels no higher than those who overdose and still survive. The truth is, there is just no way to predict it. Overdose does occur in those who have a history with drug using. Long-term users develop a tolerance over prolonged use, and increase their dosage time and time again to achieve the same high. Only one time of taking too much is enough.
At the same time, the risk of overdose affects new users as well. Those who have never experimented with a drug such as heroin often don’t know how much to take. What is toxic for them may not be toxic for the experienced friend they are using with. In a similar case, if a long-term user receives treatment, leaves an addiction facility, and relapses, he is also at a greater chance of overdose. He may take the amount he used to take before receiving treatment, unaware that his body cannot handle the same amounts after months or years of sobriety.
A person’s tolerance to overdose, however, will vary with age, overall health, and the method of drug administration. Today, the majority of drug-related medical emergencies are most frequent among young adults aged 20–34. The risk of overdose increases when more than one drug is taken at the same time. Most overdoses occur in men, and in the presence of one’s own home.
If you believe your teen is using drugs, it is extremely vital to watch out for overdose symptoms. Depending on the drug of choice and the amount taken, overdose symptoms in adolescents and young adults can differ. In general, an overdose comes in the form of elevated and exaggerated side effects from using the drug. Cocaine, for example, produces stress and anxiety upon overdose. Depressants produce extreme sedation.
Heroin, for example, is a depressant that completely sedates its users. But if a user takes too much and falls asleep, his respiratory system can completely shut down. This risk carries out through all opiate abuse, especially with prescription drugs. An opiate overdose will begin by slowing down a person’s central nervous system. Breathing will suppress, and oxygen to the brain will begin to cut off. Upon popping too many pills, or shooting to much, a user’s heart rate will reduce so much that blood will not properly pump through the body. The lack of blood flow can cause permanent organ damage. Cocaine abuse, on the other hand, acts primarily on the cardiovascular system. In this case, an overdose will cause a user’s heart to speed up, triggering tachyarrhythmia, heart attacks, and stroke. Other symptoms of overdose include: nausea, dizziness, vomiting, seizures, drowsiness, confusion, difficulty breathing, internal bleeding, and hallucinations.
Overdoses can be subtle, and without proper attention, can go unnoticed. Users that have overdosed may just be told to “sleep it off”— leaving severe medical consequences to follow. When left untreated, drug and alcohol overdose can cause memory problems, cognitive difficulties, tremors, coma, and death.
It is important to remember that a user can survive an overdose. There are various treatments to aid in the healing of an overdose, from flushing the body of toxins to specific medications designed for the same purpose. Still, long lasting damage can occur, and the best thing we can do is generally prevent it from taking over the health and lives of youth today.
At Turnbridge, we believe that adolescent and young adult drug addiction treatment is the most efficient preventative way to keep your son from escalating his drug use. Because an overdose cannot be predicted, it is critical to get, even a “stable” user, sober as soon as possible. If your adolescent son is experimenting with drugs or alcohol, and you believe he is at risk for overdose, call us today at 1-877-581-1793. Our treatment program is specifically designed to reach young men and give them the tools they need to live a fulfilled, healthy, sober life.